Format

Send to

Choose Destination
J Invest Dermatol. 2010 Jan;130(1):141-9. doi: 10.1038/jid.2009.210.

Dermal hyaluronan is rapidly reduced by topical treatment with glucocorticoids.

Author information

1
Department of Dermatology, Venerology and Allergology, University of Leipzig, Leipzig, Germany. carl.gebhardt@medizin.uni-leipzig.de

Abstract

Skin atrophy is part of the normal ageing process, but is accelerated by topical glucocorticoid (GC) treatments that are widely used in dermatology. Hyaluronan (HA) is one of the most abundant components of the cutaneous extracellular matrix and is involved in tissue homeostasis, hydration, and repair processes, but little is known about the effects of GCs on HA synthesis and stability. Here we examined the regulation of HA metabolism in human skin during GC therapy. Expression of the HA synthesizing enzymes hyaluronan synthase (HAS)-2 and HAS-3 and the HA degrading enzymes HYAL-1, HYAL-2, and HYAL-3 in response to GC treatment was evaluated. HAS-2 expression was markedly suppressed by dexamethasone treatment of cultured fibroblasts and HaCaT keratinocyte cells, and in human skin biopsies taken from volunteers treated with dexamethasone ointment. Consistently, the HA content of cell culture supernatants and in human skin was reduced after dexamethasone treatment. Hyaluronidase expression and activity, on the other hand, was not altered by dexamethasone treatment. These data show that the levels of skin HA rapidly decrease after short-term GC treatment due to a reduction in HA synthesis, while HA degradation is not changed. This may reflect an initiation of skin atrophy in response to topically applied GCs.

PMID:
19609316
DOI:
10.1038/jid.2009.210
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center